Hail, McPherson
- When
- April 18, 4:05 PM CST
- Where
- McPherson County, 2 mi S of Marquette
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.517, -97.833
34 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 18, 2:45 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT THU APR 18 2002 MAIN FCST CONCERNS: SVR WX POTENTIAL TONIGHT, THEN CONTINUED CHANCES FOR RAIN FRIDAY INTO SATURDAY NIGHT. SECONDARY CONCERNS ARE TEMPERATURES. TONIGHT: ISOLD TO WIDELY SCT T-STORMS PSBL ALONG DRYLINE FM S-CNTRL KS UP THRU CNTRL KS. ANY STORMS THAT MANAGE TO FORM THRU CAP, COULD EASILY BE SUPERCELLULAR IN STRUCTURE. SEE LOCAL HAZARDOUS WX OUTLOOK FOR DETAILS. AS THE EVENING PROGRESSES, LOW LVL WIND FIELDS SHOULD BACK AND INTENSIFY IN CNTRL/S-CNTRL KS WITH TRIPLE PT FORMATION IN CNTRL KS AS COLD FRONT APPROACHES FM NEBRASKA. COVERAGE OF STORMS SHOULD INCREASE IN CNTRL KS TOWARD 06Z. COLD FRONT IS SLOWER THAN PROGGED YESTERDAY AND WL ONLY PRESS INTO THE NRN PORTIONS OF S-CNTRL KS BY 12Z FRI. DECENT 850 MOISTURE CONVERGENCE PROGGED BY MESOETA OVER CNTRL KS WITH 0-6 KM MEAN WINDS NEARLY PARALLEL TO FRONT SUGGESTING LOCALLY HVY RAINFALL THREAT. WL TREND TOWARD HIER POPS IN CNTRL KS, AND LESS IN SERN KS. OTHERWISE LOWS WL BE MILDER IN S-CNTRL/SERN KS AHEAD OF FRONT THAN IN PREVIOUS FCSTS. FRIDAY: 850 WINDS TEND TO VEER CONSIDERABLY AND WEAKEN SOME IN THE MORNING, THUS ANY MCS ACTIVITY SURVIVING INTO S-CNTRL/SERN KS SHOULD BEGIN TO DIMINISH BY MIDDAY. ATMOSPHERE COULD BECOME MODERATELY UNSTABLE IN SERN KS AHEAD OF SFC COLD FRONT...GIVEN HIGHS COULD REACH THE 80 TO 85 RANGE WITH MID 60S DWPTS. HOWEVER SIGNIFICANT CLOUD COVER MAY INHIBIT INSTABILITY. WL KEEP DECENT CHANCE OF SHOWERS/T-STORMS GOING IN THE SERN ZONES. TRIMMED HIGHS BACK SVRL DEGREES IN CNTRL KS BEHIND FRONT DUE TO POST-FRONTAL LOW CLOUDS. FRIDAY NIGHT THROUGH SATURDAY NIGHT: CONTINUED CHANCE FOR SHOWERS WITH 850 FRONT LINGERING FROM W-CNTRL OK ACROSS SERN KS. ETA/AVN INDICATE SOME ISENTROPIC LIFT N OF FRONT FM TIME TO TIME, ACROSS MOST OF THE FCST AREA, BUT BEST CHANCES FOR LIFT APPEAR TO BE SRN KS. TRIMMED HIGHS BACK A FEW DEG FOR SATURDAY WITH MOST AREAS IN 50S...WITH EXTENSIVE CLOUD COVER AND NERLY WINDS. DAY 4 (SUN)- DAY 7 (THURS): GENERALLY FOLLOWING THE MRF PER NCEP EXTENDED MODEL DISCUSSION AND SINCE IT APPEARS AS THOUGH THE MRF HAS HAD THE BETTER HANDLE ON THE MUCH COOLER AIR PUSHING IN BEHIND THIS COLD FRONT FRIDAY. LATEST TRENDS INDICATE A SMALL CHANCE OF SHOWERS/T-STORMS CONTINUING IN SERN KS EARLY SUNDAY, AS THE UPR LVL TROF WL BE EJECTING OUT ACROSS THE PLAINS SAT NIGHT/EARLY SUNDAY. BEST LOW LVL MOISTURE CONVERGENCE ALONG THE 850 FRONT IS PROGGED TO THE SOUTHEAST OF SERN KS, SO SHOULD HAVE A HIGHER PRECIPITATION POTENTIAL TO THE SE OF OUR FCST AREA. OTHERWISE, DID NOT MAKE ANY SIGNIFICANT CHANGES TO TEMPERATURES. THE COOL CANADIAN AIRMASS SHOULD MODIFY NICELY MONDAY INTO TUESDAY AHEAD OF THE NEXT UPR TROF DIGGING TOWARD THE PLAINS FROM THE PACIFIC NW. APPEARS NEXT CHC OF CONVECTION WL COME TUES NIGHT. SO PLANNING TO PUSH 20-30 POPS INTO TUES NIGHT. FCSTID = 9 ICT 61 72 46 56 / 50 40 50 50 HUT 58 67 45 54 / 70 30 40 40 EWK 59 69 46 55 / 70 40 40 40 EQA 62 71 46 56 / 60 40 50 50 WLD 66 76 48 59 / 40 50 50 50 RSL 48 57 40 50 / 60 20 30 30 GBD 53 60 42 52 / 70 30 40 40 SLN 54 60 43 52 / 70 30 40 40 MPR 58 67 46 55 / 70 40 40 40 CFV 71 79 50 59 / 40 60 60 60 CNU 66 76 48 58 / 50 50 50 50 K88 64 72 48 57 / 50 50 50 50 .ICT... KS...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-182300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1108 AM CDT THU APR 18 2002 ...MORE SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE REGION AFTER 6 OR 7 PM... A SURFACE LOW PRESSURE SYSTEM WILL TRACK EASTWARD ACROSS SOUTHERN MINNESOTA THIS AFTERNOON. THIS WILL HELP TO SEND A COLD FRONT SOUTHWARD THROUGH NEBRASKA AND NORTHERN KANSAS TONIGHT. MEANWHILE...THE DRYLINE THAT HAS PLAGUED THE AREA FOR THE LAST FEW DAYS...WILL REMAIN SITUATED FROM CENTRAL KANSAS... SOUTHWARD INTO WESTERN OKLAHOMA. THE DRYLINE AND COLD FRONT WILL BE THE TWO AREAS THAT WILL HAVE TO BE WATCHED FOR CONVECTION. LIKE THE PAST FEW DAYS...WARM MID LEVEL TEMPERATURES WILL PREVENT SURFACE BASED THUNDERSTORM DEVELOPMENT FOR MOST OF THE AFTERNOON. ALTHOUGH THERE COULD BE SOME ELEVATED SHOWERS AND EVEN A FEW THUNDERSTORMS ACROSS SOUTHEAST KANSAS THIS AFTERNOON...THEY SHOULD REMAIN BELOW SEVERE LIMITS. THERE ARE PLENTY OF CLOUDS THIS MORNING ACROSS PORTIONS OF WESTERN OKLAHOMA...AND CENTRAL KANSAS. THESE CLOUDS SHOULD BREAK THIS AFTERNOON ALLOWING FOR TEMPERATURES TO WARM WELL INTO THE 80S...TO EVEN NEAR 90 IN SOME LOCATIONS. THERE SHOULD BE ENOUGH CONVERGENCE ON THE DRYLINE TO ALLOW ISOLATED THUNDERSTORMS TO DEVELOP AFTER 6 OR 7 PM. THE CONVECTION WOULD INITIATE TO THE SOUTH AND EAST OF A LINCOLN CENTER...TO ELLINWOOD...TO GREENSBURG LINE. INSTABILITY AND WIND SHEAR PROFILES WILL BE FAVORABLE FOR ANY THUNDERSTORM THAT DEVELOPS TO PRODUCE LARGE HAIL...STRONG DAMAGING WINDS...AND EVEN A TORNADO. AT THE SAME TIME A COLD FRONT WILL INTERSECT THE DRYLINE IN NORTH CENTRAL KANSAS AT AROUND SUNSET. THIS WILL BE THE SECOND AREA WHERE THUNDERSTORMS SHOULD DEVELOP. THESE STORMS MAY TRY TO EVOLVE INTO A SQUALL LINE OVERNIGHT. IF THEY DO...THE POTENTIAL FOR SEVERE WEATHER WILL GO WELL INTO THE OVERNIGHT HOURS...AS THE FRONT WILL NOT CLEAR MUCH OF SOUTHEAST KANSAS UNTIL SOMETIME TOMORROW. THE PRIMARY THREAT DURING THE OVERNIGHT HOURS WOULD BE STRONG DAMAGING WINDS...ALONG WITH SOME HAIL. FRANK
KSZ032-033-047>053-067>072-082-083-091>096-098>100-182300- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 1124 AM CDT THU APR 18 2002 ...MORE SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE REGION AFTER 6 OR 7 PM... A SURFACE LOW PRESSURE SYSTEM WILL TRACK EASTWARD ACROSS SOUTHERN MINNESOTA THIS AFTERNOON. THIS WILL HELP TO SEND A COLD FRONT SOUTHWARD THROUGH NEBRASKA AND NORTHERN KANSAS TONIGHT. MEANWHILE...THE DRYLINE THAT HAS PLAGUED THE AREA FOR THE LAST FEW DAYS...WILL REMAIN SITUATED FROM CENTRAL KANSAS... SOUTHWARD INTO WESTERN OKLAHOMA. THE DRYLINE AND COLD FRONT WILL BE THE TWO AREAS THAT WILL HAVE TO BE WATCHED FOR CONVECTION. LIKE THE PAST FEW DAYS...WARM MID LEVEL TEMPERATURES WILL PREVENT SURFACE BASED THUNDERSTORM DEVELOPMENT FOR MOST OF THE AFTERNOON. ALTHOUGH THERE COULD BE SOME ELEVATED SHOWERS AND EVEN A FEW THUNDERSTORMS ACROSS SOUTHEAST KANSAS THIS AFTERNOON...THEY SHOULD REMAIN BELOW SEVERE LIMITS. THERE ARE PLENTY OF CLOUDS THIS MORNING ACROSS PORTIONS OF WESTERN OKLAHOMA...AND CENTRAL KANSAS. THESE CLOUDS SHOULD BREAK THIS AFTERNOON ALLOWING FOR TEMPERATURES TO WARM WELL INTO THE 80S...TO EVEN NEAR 90 IN SOME LOCATIONS. THERE SHOULD BE ENOUGH CONVERGENCE ON THE DRYLINE TO ALLOW ISOLATED THUNDERSTORMS TO DEVELOP AFTER 6 OR 7 PM. THE CONVECTION WOULD INITIATE TO THE SOUTH AND EAST OF A LINCOLN CENTER...TO ELLINWOOD...TO GREENSBURG LINE. INSTABILITY AND WIND SHEAR PROFILES WILL BE FAVORABLE FOR ANY THUNDERSTORM THAT DEVELOPS TO PRODUCE LARGE HAIL...STRONG DAMAGING WINDS...AND EVEN A TORNADO. AT THE SAME TIME A COLD FRONT WILL INTERSECT THE DRYLINE IN NORTH CENTRAL KANSAS AT AROUND SUNSET. THIS WILL BE THE SECOND AREA WHERE THUNDERSTORMS SHOULD DEVELOP. THESE STORMS MAY TRY TO EVOLVE INTO A SQUALL LINE OVERNIGHT. IF THEY DO...THE POTENTIAL FOR SEVERE WEATHER WILL GO WELL INTO THE OVERNIGHT HOURS...AS THE FRONT WILL NOT CLEAR MUCH OF SOUTHEAST KANSAS UNTIL SOMETIME TOMORROW. THE PRIMARY THREAT DURING THE OVERNIGHT HOURS WOULD BE STRONG DAMAGING WINDS...ALONG WITH SOME HAIL. SPOTTER ACTIVATION WILL PROBABLY BE NEEDED AFTER 6 OR 7 PM THIS EVENING. STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP ABREAST OF THE WEATHER SITUATION THIS AFTERNOON. FRANK
The Wichita radar (KICT), 102 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
34 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Brief touchdown in open country.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289296, 5289297, 5289298, 5289299, 5289300, 5289301, 5289302, 5289303, 5289304, 5289305, 5289306, 5289307, 5289308, 5289309, 5289310, 5289311, 5289312, 5289313, 5289314, 5289315, 5289316, 5289317, 5289318, 5289319, 5289437, 5289438, 5289439, 5289440, 5289441, 5289442, 5289443, 5289444, 5289445, 5289446, 5289447, 5289448.